Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2018, 4:35 PM CDT for Boone County, Dallas County, Story County, Iowa. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 4:35 PM CDT (21:35 UTC)
- Expired
- May 1, 2018, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, IA, Dallas County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 28 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:45 PM CDT | HAIL 1 | Woodward, IA | |
| May 1, 4:49 PM CDT | HAIL 1.75 | Woodward, IA | MIXED IN WITH SMALLER SIZED HAIL. |
| May 1, 4:52 PM CDT | HAIL 1 | 3 N Woodward, IA | |
| May 1, 5:06 PM CDT | HAIL 1.5 | 3 N Madrid, IA | |
| May 1, 5:09 PM CDT | HAIL 1.75 | 2 N Madrid, IA | |
| May 1, 5:21 PM CDT | HAIL 0.5 | 2 Wsw Napier, IA | LOTS OF WATER RUNNING ACROSS ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
445
WUUS53 KDMX 012135
SVRDMX
IAC015-049-169-012215-
/O.NEW.KDMX.SV.W.0017.180501T2135Z-180501T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
435 PM CDT TUE MAY 1 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Story County in central Iowa...
Boone County in central Iowa...
North central Dallas County in central Iowa...
* Until 515 PM CDT.
* At 435 PM CDT, a severe thunderstorm was located near Perry, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ames, Boone, Perry, Story City, Madrid, Ogden, Roland, Gilbert,
Woodward, Boone Speedway, Minburn, Bouton, Luther, Fraser, Perry
Municipal Airport, Boone Municipal Airport and Ledges State Park.
This includes Interstate 35 between mile markers 121 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4172 9400 4181 9420 4221 9393 4220 9348
TIME...MOT...LOC 2135Z 219DEG 33KT 4182 9405
HAIL...1.00IN
WIND...60MPH
$$
Donavon3 follow-up statements
783
WWUS53 KDMX 012151
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
451 PM CDT TUE MAY 1 2018
IAC015-049-169-012215-
/O.CON.KDMX.SV.W.0017.000000T0000Z-180501T2215Z/
Story IA-Boone IA-Dallas IA-
451 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN STORY...BOONE AND NORTH CENTRAL DALLAS COUNTIES...
At 450 PM CDT, a severe thunderstorm was located near Woodward, or 9
miles northeast of Perry, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported golfball sized hail in
Woodward at 448 pm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ames, Boone, Perry, Story City, Madrid, Ogden, Roland, Gilbert,
Woodward, Boone Speedway, Minburn, Bouton, Luther, Fraser, Perry
Municipal Airport, Boone Municipal Airport and Ledges State Park.
This includes Interstate 35 between mile markers 121 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4172 9400 4181 9420 4221 9393 4220 9348
TIME...MOT...LOC 2150Z 220DEG 30KT 4191 9395
HAIL...1.50IN
WIND...60MPH
$$
Donavon970
WWUS53 KDMX 012207
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
507 PM CDT TUE MAY 1 2018
IAC015-049-169-012215-
/O.CON.KDMX.SV.W.0017.000000T0000Z-180501T2215Z/
Story IA-Boone IA-Dallas IA-
507 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WEST CENTRAL STORY...SOUTHEASTERN BOONE AND NORTH CENTRAL DALLAS
COUNTIES...
At 505 PM CDT, a severe thunderstorm was located near Madrid, or 8
miles southeast of Boone, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ames, Boone, Madrid, Woodward, Boone Speedway, Bouton, Luther, Boone
Municipal Airport and Ledges State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4178 9394 4187 9406 4213 9390 4209 9360
TIME...MOT...LOC 2205Z 237DEG 40KT 4194 9381
HAIL...1.50IN
WIND...60MPH
$$
Donavon035
WWUS53 KDMX 012214
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
514 PM CDT TUE MAY 1 2018
IAC015-049-169-012223-
/O.EXP.KDMX.SV.W.0017.000000T0000Z-180501T2215Z/
Story IA-Boone IA-Dallas IA-
514 PM CDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL STORY...
SOUTHEASTERN BOONE AND NORTH CENTRAL DALLAS COUNTIES WILL EXPIRE AT
515 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of southeast Boone and Story counties until 6 pm.
LAT...LON 4178 9394 4187 9406 4213 9390 4209 9360
TIME...MOT...LOC 2213Z 219DEG 33KT 4200 9375
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:29 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 1, 3:29 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 329 PM CDT Tue May 1 2018 .SHORT TERM.../Tonight through Wednesday/ Issued at 327 PM CDT Tue May 1 2018 The primary concern will obviously be convective trends through tomorrow. Water vapor imagery shows a jet segment through the Rockies with weak lift on the nose of the jet spreading through the MO Valley. The stronger 0-500m moisture convergence appears to be across southeast NE at the moment, which is also coincident with uncapped 2500 j/kg MLCAPEs. The latest satellite imagery and radar mosaic suggest initiation is already starting just north of Omaha, giving at least some credence to HRRR/ESRL HRRR solutions which would bring an MCS into central IA 00-03z or earlier. Another question will be whether later development over KS will reach Iowa and to what degree. The latest convection allowing model /CAM/ consensus seems to suggest later initiation south and west with the strength of the low level jet and Corfidi vector response pulling convection later tonight more into MO than IA. At the moment, hail and wind would seem to be our primary threats based on DCAPE and Hail Cape with low level kinematic parameters on the low end. More of a QLCS tornado concern may develop later this evening with the low level jet as 0-1km and 0-3km shear increases. Although some storms may produce locally heavy rain and amounts greater than an inch, antecedent soil conditions as well as the magnitude of the mean wind and Corfidi vectors should keep storms fairly progressive and heavy rain and flash flood threat reduced somewhat. Temperatures in the warm sector south of the front will remain rather mild with the potential for lows approaching or exceeding record high mins. Any convection should reflect typical convective diurnal minimums into tomorrow with the attention on where the boundary will re- develop into peak heating. Some CAMs push a mesoscale boundary well into MO early tomorrow, but regardless there is generate agreement lift the warm front back into the heart of Iowa during peak heating as short waves and lift eject out of what is currently the Baja trough. Thus have fairly high confidence in another round of convection later tomorrow afternoon driven by increased synoptic forcing and would not be surprised to see the SPC outlook probs lifted farther north with time. Forcing, MLCAPEs and deep shear should all be higher than are presently in place. .LONG TERM.../Wednesday night through Tuesday/ Issued at 327 PM CDT Tue May 1 2018 Bottom Line up Front... Severe weather and heavy rainfall potential continue to remain hazardous threats for Wednesday night through Thursday night this week. Synoptics... Not much change in overall synoptic-scale pattern for Wednesday through Thursday, followed by the new pattern beginning to set up into this weekend...a pattern which might be in place for at least the first half of May. Longwave trough to be over the Four Corners region by 00z Thu, propagating to NW Iowa by 00z Fri and the Great Lakes Region shortly thereafter. The thermal ridge builds over the intermountain west this weekend, extending well into Canada and towards the Arctic Circle by Sunday. Wednesday Night... We are starting to see model agreement on multiple impulses ejecting off this low, with the first one propagate northeastward through Iowa between 00z Thu and 06z Thu. The structure of this impulse should be reflected down to the surface, as it is well phased with a 50kt LLJ that will serve to transport a surge of moisture into central to southern Iowa. Meanwhile, the boundary described in the short-term AFD above should very slowly drift south, more or less remaining in place Wednesday night. Kinematic/isentropic ascent processes well-phased and in play, 0-6km mixing ratios are a widespread 6 g/kg along and south of the boundary, with a pocked of 8.0 g/kg over SW IA... SFC omega even makes it above 1 microbar, paired with warm-cloud depths well over 3500m. Models show a pocket of PWATs nearing 1.75 inches racing across Iowa from the 00z to 06z Thu time-frame, and given all of the above, rainfall efficiency should be very high. At this time, it appears reasonable for 1.5 to 2 inches of rain to fall somewhere over southern/SW IA during a 6 hour time period from 00z Thu to 06z Thu. Convective instability should be waning with the loss of daytime heating, so processes related to this impulse shouldn't directly lead to an increase of severity to ongoing storms, per se. Thursday Afternoon Through Friday Morning... The location of the boundary will be the key determiner of where svr wx will be. Medium-range models still having some issues with its location... issues which will generally not be resolved until Wednesday's convection plays out. The GFS is furthest north with the boundary location, the ECMWF furthest south, and other models somewhere in between. As longwave trough/closed low mentioned above, an accompanying sfc reflection low will be pushing eastward through Iowa. For the past two days, indicators have been there may be one last moisture surge in the warm sector and a similar, though slightly weaker setup than the Wednesday night system. A pocket of PWATs of 1.5 inches may be advected into southern Iowa... though southern to southeastern Iowa is more favored. Overall, severe weather still possible, with large hail the main threat and a tornado or two/damaging winds secondary threats. Thursday's severe weather potential certainly less than Wednesday's, and may be focused more in the afternoon versus the evening. Heavy rain/flooding potential may be most important hazard to key on by Thursday afternoon... depending on how much rain has already fallen over a given location. Worth mentioning that southern Iowa can handle more rain relative to the rest of the state given their ongoing drought conditions, but at some point local streams and flood-prone areas may begin to experience adverse impacts. Friday and beyond... Dry air entrainment and large-scale subsidence will rapidly clear skies Friday across Iowa. As mentioned above, the thermal ridge quickly builds over the intermountain west, so there will effectively be nil CAA into this weekend. So, have been nudging temps upward closer to persistence through early next week. Within the western/northwestern flow, there will likely be impulses ejecting through the upper Midwest, bringing brief warm-ups and slight precip chances. In all, Friday and beyond looks to be fairly dry and warm. This pattern may hold through the middle of the month and into the end of May... effectively making May a dry month with June-like temperatures. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1256 PM CDT Tue May 1 2018 The primary concerns through the period will be convective trends and possible LLWS into the night south and east. Shower and storm chances should increase west to east early this evening. Have tried to highlight the most likely period with VCTS wording bordered by VCSH either side. Confidence in location and timing is not there for stronger wording and also avoids prolonged thunder or precip mention. A strengthening low level jet will also increase south and east of an approaching frontal boundary inducing LLWS near KDSM and KOTM. MVFR stratus may also develop behind the precip later tonight, with a return to VFR into Wednesday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Small LONG TERM...Kotenberg AVIATION...Small
Hazardous weather outlook, May 1, 3:41 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 341 PM CDT Tue May 1 2018 IAZ004>007-015>017-023>028-033>039-044>050-022045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 341 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are expected to develop through this evening. A few storms may become severe with the main threats being large hail and damaging winds with an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is the potential for isolated severe storms along with locally heavy rain, mainly during the late afternoon into evening hours each day Wednesday and Thursday. The main threat of any strong to severe storms will be large hail and damaging winds. River flooding is expected to continue along the upper reaches of the Des Moines River Basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely later today into this evening. IAZ057>062-070>075-081>086-092>097-022045- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 341 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected to develop through this evening with some severe storms likely. The severe threat includes large hail and damaging winds with even a few isolated tornadoes possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are expected on Wednesday afternoon and evening with another threat of a few severe storms. Once again, large hail and damaging winds will be the main threat. An isolated tornado cannot be ruled out. Another round of thunderstorms is expected to form Thursday afternoon into the evening. Additional severe storms will be possible during this time. Localized heavy rain will be possible each day which may lead to stream and bank rises with flooding possible in flood-prone areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely later today into this evening.
In the hours before
Special weather statement, May 1, 11:48 AM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1148 AM CDT TUE MAY 1 2018
IAZ060-061-011715-
Jasper IA-Polk IA-
1148 AM CDT TUE MAY 1 2018
...Nickel Sized Hail and Gusty Winds...
At 1147 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Hill, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Des Moines, Newton, Altoona, Pleasant Hill, Carlisle, Bondurant,
Mitchellville, Colfax, Prairie City, Prairie Meadows, Iowa State
Fairgrounds, Adventureland Amusement Park, Iowa Speedway, Runnells,
Mingo, Lambs Grove, Valeria, Prairie City Krohn Airport and Newton
Municipal Airport.
LAT...LON 4149 9338 4150 9338 4149 9340 4150 9340
4149 9341 4149 9342 4151 9342 4150 9344
4151 9347 4160 9358 4186 9329 4186 9327
4168 9301
TIME...MOT...LOC 1647Z 226DEG 38KT 4160 9342
CurtisLocal storm report, May 1, 4:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
433 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 3 S JAMAICA 41.81N 94.31W
05/01/2018 M0.75 INCH GUTHRIE IA NWS EMPLOYEE
HAIL LASTED ABOUT 15 TO 30 SECONDS.
&&Local storm report, May 1, 4:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 2 ENE YALE 41.79N 94.32W
05/01/2018 M0.50 INCH GUTHRIE IA EMERGENCY MNGR
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:31 AM CDT | Special Weather Statement | DMX | Carroll, Greene, Guthrie | 59 min |
| May 1, 9:42 AM CDT | Special Weather Statement | DMX | Warren | 33 min |
| May 1, 11:48 AM CDT | Special Weather Statement | DMX | Jasper | 27 min |
| May 1, 5:09 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 51 min |
| May 1, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 32 min |
| May 1, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Wright | 33 min |
| May 1, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 46 min |
| May 1, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 44 min |
| May 1, 5:54 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 36 min |
| May 1, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 40 min |
| May 1, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 36 min |
| May 1, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.